Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Convergence of a finite element method for the drift-diffusion semiconductor device equations: the zero diffusion case

Authors: Bernardo Cockburn and Ioana Triandaf
Journal: Math. Comp. 59 (1992), 383-401, S29
MSC: Primary 65N30; Secondary 35Q60, 65N12, 78A55, 82D99
MathSciNet review: 1145661
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper a new explicit finite element method for numerically solving the drift-diffusion semiconductor device equations is introduced and analyzed. The method uses a mixed finite element method for the approximation of the electric field. A finite element method using discontinuous finite elements is used to approximate the concentrations, which may display strong gradients. The use of discontinuous finite elements renders the scheme for the concentrations trivially conservative and fully parallelizable. In this paper we carry out the analysis of the model method (which employs a continuous piecewise-linear approximation to the electric field and a piecewise-constant approximation to the electron concentration) in a model problem, namely, the so-called unipolar case with the diffusion terms neglected. The resulting system of equations is equivalent to a conservation law whose flux, the electric field, depends globally on the solution, the concentration of electrons. By exploiting the similarities of this system with classical scalar conservation laws, the techniques to analyze the monotone schemes for conservation laws are adapted to the analysis of the new scheme. The scheme, considered as a scheme for the electron concentration, is shown to satisfy a maximum principle and to be total variation bounded. Its convergence to the unique weak solution is proven. Numerical experiments displaying the performance of the scheme are shown.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 35Q60, 65N12, 78A55, 82D99

Retrieve articles in all journals with MSC: 65N30, 35Q60, 65N12, 78A55, 82D99

Additional Information

Keywords: Semiconductor devices, conservation laws, finite elements, convergence
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society